Illinois, 2003

Flooding in Illinois, February 22 to 28, 2003

February 22 to 28, 2003 · NWS PAH · 2 events in 2 counties and zones

Minor flooding of the Big Muddy River occurred. Low-lying woods and fields near the river were flooded.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Big Muddy River occurred. Low-lying woods and fields near the river were flooded. The river crested less than a foot above flood stage at Plumfield on Feb. 24. At Murphysboro, where flood stage is 16 feet, the crest of 21.3 feet occurred on Feb. 26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 22, 1:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 22, 1:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CST SAT FEB 22 2003

THREE DISTINCT SYSTEMS TO CONTEND WITH DURING THE NEXT 5 DAYS...AND
POSSIBLY ANOTHER ONE NEXT WEEKEND. ALL THREE POSE MESSY PROBLEMS OF
TIMING...PRECIP TYPE...AND PRECIP AMOUNTS. IN GENERAL...IT APPEARS
THE UNSEASONABLY COLD AND UNSETTLED PATTERN THAT HAS PLAGUED THE
REGION THIS WINTER WILL REMAIN INTACT THE REST OF THE MONTH.

FIRST SYSTEM IS MORE OF A NOWCAST PROBLEM FOR THIS EVENING. FAIRLY
DEEP /986 MB/ SURFACE LOW LOCATED BETWEEN LEX AND BWG AT 18Z.
NORTHERLY LOW LEVEL FLOW KEEPING TEMPS NEARLY STEADY IN THE MID TO
UPPER 30S THIS AFTERNOON. HAD REPORTS OF SOME WET SNOW MIXED IN AT
DEXTER MISSOURI AND COBDEN ILLINOIS SINCE NOON. TRANSITION TO ALL
SNOW APPEARS DOUBTFUL SINCE SURFACE OBS AS FAR NW AS UNO/STL/LWV ARE
STILL MIXED WITH RAIN. ANY SNOW SHOULD BE INCONSEQUENTIAL AS SURFACE
TEMPS REMAIN ABOVE FREEZING THIS EVENING. ON THE HYDRO SIDE...
RAINFALL HAS DIMINISHED IN AREAL COVERAGE AND INTENSITY...SO THE
FLOOD WATCH WILL BE DISCONTINUED WITH THE 330 PM ZONE PACKAGE.
RAINFALL AMOUNTS HAVE FALLEN SOMEWHAT SHORT OF FFG. PRECIP WILL END
ENTIRELY BY AROUND MIDNIGHT AS THE SYSTEM MOVES STEADILY NORTHEAST.

COLD AIR ADVECTION IN THE WAKE OF THE DEPARTING SYSTEM WILL SET THE
STAGE FOR A MARGINALLY HEAVY SNOW EVENT NORTH OF A POF/OWB LINE
SUNDAY AFTERNOON AND EVENING. AVN/ETA ARE IN GOOD AGREEMENT ON MOST
ASPECTS OF THIS EVENT. SURFACE LOW TRACK WILL BE NEAR A LITTLE ROCK
TO MEMPHIS TO BOWLING GREEN LINE. 500 MB SHORTWAVE WILL BE A FAST
MOVING...COMPACT SYSTEM. SUFFICIENT MOISTURE WILL BE AVAILABLE FOR A
SHORT PERIOD OF HEAVY SNOW WITH THIS SYSTEM IN THE NORTH. COULD SEE
SEVERAL INCHES FALL IN SEVERAL HOURS...ESPECIALLY IN THE HILLIER
TERRAIN NORTH OF POF. AVN MOS GUIDANCE AND ETA MODEL SOUNDINGS
INDICATE SURFACE TEMPS WILL BE NEAR OR SLIGHTLY ABOVE FREEZING...
RESULTING IN A HEAVY WET ACCUMULATION MAINLY ON GRASSY AREAS.
AVN/ETA QPF SHOWS SWATH OF QUARTER TO HALF INCH LIQUID EQUIVALENT
ACROSS SRN ILLINOIS/SW INDIANA/PARTS OF SE MO. ETA MODEL SOUNDINGS
INDICATE THE BOUNDARY LAYER WILL BE TOO WARM TO SUPPORT WARNING
CRITERIA SNOWFALL IN SOUTHERN KENTUCKY...EXTREME SE MISSOURI...AND
FAR SRN ILLINOIS.

THE END OF THE PRECIP SUNDAY NIGHT WILL AGAIN BE SHORT LIVED AS THE
MODELS POINT TO A PROLONGED OVERRUNNING EVENT TUESDAY THROUGH
WEDNESDAY. COLD SURFACE HIGH PRESSURE WILL BUILD EASTWARD ACROSS THE
MIDWEST AND GREAT LAKES REGION BY TUESDAY. A SHALLOW NORTHEAST FLOW
OF COLD AIR WILL BE OVERRIDDEN BY DEEP SOUTHWEST FLOW. SINCE DYNAMIC
SUPPORT WILL BE WEAK GIVEN THE FLAT UPPER LEVEL FLOW...ANY PRECIP
AMOUNTS TUESDAY AND TUESDAY NIGHT SHOULD BE LIGHT. ETA BRINGS PRECIP
IN ON TUESDAY...WHILE THE AVN IS ABOUT 12 HOURS SLOWER. ETA MODEL
SOUNDINGS INDICATE WHATEVER PRECIP OCCURS TUESDAY WOULD BE SNOW. MID
LEVEL WARMING SHOULD RESULT IN MORE OF A SLEET/FREEZING RAIN
SITUATION TUESDAY NIGHT...THEN EVENTUALLY RAIN BY WEDNESDAY NIGHT.

FOR DAYS 6 AND 7...PATTERN REMAINS COLD AND UNSETTLED AS THE ACTIVE
SOUTHERN BRANCH OF THE JET STAYS TO OUR SOUTH.

COORDINATION WITH LSX/ILX.

.PAH...WINTER STORM WATCH FOR SUNDAY AFTERNOON AND NIGHT MAINLY
NORTH OF A LINE FROM POPLAR BLUFF TO CAPE GIRARDEAU TO OWENSBORO.

MY
Hazardous weather outlook, Feb 22, 5:00 AM CST, 13 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST SAT FEB 22 2003

...FLOOD WATCH THROUGH 6 PM CST THIS EVENING FOR MOST AREAS ALONG
AND SOUTH OF THE OHIO RIVER...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN...HEAVY AT TIMES...MAY AGGRAVATE THE FLOODING
SITUATION ALONG AND SOUTH OF THE OHIO RIVER TODAY. FOR MORE
INFORMATION REGARDING THE FLOODING POTENTIAL...PLEASE REFER TO THE
NATIONAL WEATHER SERVICE FLOOD STATEMENT UNDER THE PRODUCT HEADER
/SDFFLSPAH/.

IN ADDITION...THE RAIN IS EXPECTED TO MIX WITH OR CHANGE OVER TO
SNOW BEFORE IT ENDS ACROSS MUCH OF THE AREA LATE THIS AFTERNOON AND
THIS EVENING.  UP TO ONE INCH OF ACCUMULATION WILL BE
POSSIBLE...MAINLY ON GRASSY SURFACES ACROSS THE NORTHERN HALF OF THE
QUAD STATE...INCLUDING THE EVANSVILLE AREA.  IF TEMPERATURES FALL
FASTER THAN CURRENTLY FORECAST...IT IS POSSIBLE THAT UP TO TWO
INCHES OF SNOW MAY OCCUR IN THE EVANSVILLE TRI STATE AREA.
FARTHER SOUTH...LITTLE OR NO SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOWS WILL RETURN TO MUCH OF THE AREA ON SUNDAY...AS
ANOTHER STORM SYSTEM MOVES THROUGH THE REGION.  THIS SYSTEM IS
EXPECTED TO BE COLD ENOUGH TO PRODUCE SEVERAL INCHES OF SNOW ACROSS
THE NORTHERN HALF OF THE QUAD STATE.  IF THIS FORECAST TREND
CONTINUES...A WINTER STORM WATCH OR WARNING MAY BE ISSUED LATER
TODAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF LOCALLY HEAVY
RAINFALL AND ANY OBSERVED FLOODING THROUGH THIS EVENING.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Franklin

When
February 22, 6:00 PM CST to February 28, 11:59 PM CST
Where
Franklin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Flood, Jackson

When
February 22, 6:00 PM CST to February 28, 11:59 PM CST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341090, 5341091.